IM Blood Return - page 2

I'm a new nurse and know that I should know this, however I'm surprised at how difficult it is (even searching my textbooks and the internet) to get a straight answer to what sounds like a simple... Read More

  1. by   sa48sh
    Quote from Boston1
    Thank you so much for all the posts. If I'm understanding what is being written to me - then purely as a hypothetical, to help me understand - tell me if this is true.

    If I get blood back that means I'm in a vessel (probably an artery), which purely in theory, purely hypothetically would be alright if I was going to administer the IV dose (usually a lower dose than an IM dose), however what makes the scenario of being in a vessel and administering an IM dose dangerous is that I would be giving a WRONG IV dose.

    Theoretically, if blood return occurs, it would be alright to administer, via injection, an IV dose into the vessel. I don't intend to do that I'm just trying to understand.

    At the risk of sounding confusing there are potentially at least two things going on when one gets blood return in the course of preparing to administer an IM injection. WRONG ROUTE and WRONG DOSE. Again, just belaboring (as I'm sometimes want to do to make sure I understand), in theory, one could make both of these WRONGS right by administering the IV dose. Again, I don't intend to do that - but I think I've got a better understanding thanks to all these posts. Does it sound that way to you, or anyone?

    Looking forward to some validation of my new understanding - or correction if that's what's needed.

    John
    Not only would the DOSE be different for IM vs IV, but many drugs are not formulated for IV usage. It may burn and scar the interior lumen of the vessel where as it wouldn't cause a problem with the muscle. Then you've got a more serious problem to contend with. Tetanus for instance mistakenly injected into a vessel(more than likely a vein, not an arterey,can't even FIND those when I'm looking for them LOL), is highly irritative to the vessel wall.(BTWThe only meds I know of that are injected into the artery are Dyes for diagnostics, I've never heard of arterial meds.) May cause irritation, thrombosis, necrosis of the vessel. NOW on to the theory that if you mistakenly enter a vessel you might recover by simply giving what would be considered an appropriate IV dose.(Assuming of course that your medication is approved for IV
    use.

    Senerio: Dr. Orders 100mg Demerol I/M q4 hours. Assuming it enters the muscle and is slowly released over the course of 4 hours with peak effectiveness in the first hour,slowly decreasing over the next 3. So You accidentally injected it into a vein.....You decide instead of starting over you'll just give 50 mg of it(cause afterall you have seen it ordered or given this way before for other patients). Number one. You have changed the doctors order in dosage and route....Illegal.....
    Number 2: You have put the patient at risk for those problems listed above AND a few more such as resp failure or cardiac compromise....
    Number 3. The medication will now not hold the pt. for 4 hours as the absorption rate is much faster in the blood stream and with 1/2 the dosage will be moaning in pain within an hour.....
    (whew)....So, following the advice my mother gave me years ago. MAKE SURE YOU PULL OUT!
    Sashi
    Last edit by NRSKarenRN on Nov 6, '05
  2. by   Boston1
    [QUOTE=Sashi48]
    Quote from Boston1
    Thank you so much for all the posts. If I'm understanding what is being written to me - then purely as a hypothetical, to help me understand - tell me if this is true.

    If I get blood back that means I'm in a vessel (probably an artery), which purely in theory, purely hypothetically would be alright if I was going to administer the IV dose (usually a lower dose than an IM dose), however what makes the scenario of being in a vessel and administering an IM dose dangerous is that I would be giving a WRONG IV dose.

    Theoretically, if blood return occurs, it would be alright to administer, via injection, an IV dose into the vessel. I don't intend to do that I'm just trying to understand.

    At the risk of sounding confusing there are potentially at least two things going on when one gets blood return in the course of preparing to administer an IM injection. WRONG ROUTE and WRONG DOSE. Again, just belaboring (as I'm sometimes want to do to make sure I understand), in theory, one could make both of these WRONGS right by administering the IV dose. Again, I don't intend to do that - but I think I've got a better understanding thanks to all these posts. Does it sound that way to you, or anyone?

    Looking forward to some validation of my new understanding - or correction if that's what's needed.

    John[/QUOTe} Not only would the DOSE be different for IM vs IV, but many drugs are not formulated for IV usage. It may burn and scar the interior lumen of the vessel where as it wouldn't cause a problem with the muscle. Then you've got a more serious problem to contend with. Tetanus for instance mistakenly injected into a vessel(more than likely a vein, not an arterey,can't even FIND those when I'm looking for them LOL), is highly irritative to the vessel wall.(BTWThe only meds I know of that are injected into the artery are Dyes for diagnostics, I've never heard of arterial meds.) May cause irritation, thrombosis, necrosis of the vessel. NOW on to the theory that if you mistakenly enter a vessel you might recover by simply giving what would be considered an appropriate IV dose.(Assuming of course that your medication is approved for IV
    use.
    Senerio: Dr. Orders 100mg Demerol I/M q4 hours. Assuming it enters the muscle and is slowly released over the course of 4 hours with peak effectiveness in the first hour,slowly decreasing over the next 3. So You accidentally injected it into a vein.....You decide instead of starting over you'll just give 50 mg of it(cause afterall you have seen it ordered or given this way before for other patients). Number one. You have changed the doctors order in dosage and route....Illegal.....Number 2: You have put the patient at risk for those problems listed above AND a few more such as resp failure or cardiac compromise....Number 3. The medication will now not hold the pt. for 4 hours as the absorption rate is much faster in the blood stream and with 1/2 the dosage will be moaning in pain within an hour.....
    (whew)....So, following the advice my mother gave me years ago. MAKE SURE YOU PULL OUT!
    Sashi
  3. by   Boston1
    [QUOTE=Boston1]Thank you for the detailed explanation that makes a lot of sense.
  4. by   ZASHAGALKA
    In 13 yrs, I've only had that happen twice - and many of my peers w/ equal experience have NEVER had it happen.

    It's a rare thing.

    You would probably be in a vein, not an artery (unless your blood is pulsing in the syringe).

    And theoretically or not, you wouldn't give because you couldn't be sure which route you were giving: IV or IM - that would be a wrong route error.

    Think of IM as a 'depot' route - delivering drugs that absorb over time. Think of IV as a 'speed train' route - getting everything there as quickly as possible.
    To give IM inadvertantly by IV, instead of dumping a load to be used over time, you have speed the entire dose straight to the cause.

    IM dosing is spaced further apart accordingly. Give pain meds IV that way, and your patient will get a higher effect quicker, and thus burn through the load well before the next dose is due. You will probably also create some rebound effect on your pain management.

    But the rationale is blood equals IV entrainment - pushing would give you an IV dose instead of the desired IM route.

    ~faith,
    Timothy.
    Last edit by ZASHAGALKA on Sep 25, '05
  5. by   Boston1
    ZASHAGALKA,
    Thank you for the explanation! The depot thing makes sense.
  6. by   CEN35
    Been a nurse 10 years, I've only had it happeend to me twice.

    1st time - was MSO4, and could be given IM or IV per order. Gave it even though I aspirated blood.

    2nd time - demerol Vistaril IM order - aspirated blood, took it out, threw it away and started over. BECAUSE: order was for IM only, and Vistaril is not FDA approved for IV use because it can cause a horrible phlebitis, and can cause avascular necrosis.
  7. by   Nursing1Student
    Thanks - that's useful information.

close